Download this article
 Download this article For screen
For printing
Recent Issues

Volume 18
Issue 6, 1039–1219
Issue 5, 847–1038
Issue 4, 631–846
Issue 3, 409–629
Issue 2, 209–408
Issue 1, 1–208

Volume 17, 12 issues

Volume 16, 10 issues

Volume 15, 10 issues

Volume 14, 10 issues

Volume 13, 10 issues

Volume 12, 10 issues

Volume 11, 10 issues

Volume 10, 10 issues

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Author Index
To Appear
Other MSP Journals
Differences between perfect powers: prime power gaps

Michael A. Bennett and Samir Siksek

Vol. 17 (2023), No. 10, 1789–1846

We develop machinery to explicitly determine, in many instances, when the difference x2 yn is divisible only by powers of a given fixed prime. This combines a wide variety of techniques from Diophantine approximation (bounds for linear forms in logarithms, both archimedean and nonarchimedean, lattice basis reduction, methods for solving Thue–Mahler and S-unit equations, and the primitive divisor theorem of Bilu, Hanrot and Voutier) and classical algebraic number theory, with results derived from the modularity of Galois representations attached to Frey–Hellegoaurch elliptic curves. By way of example, we completely solve the equation

x2 + qα = yn,

where 2 q < 100 is prime, and x,y,α and n are integers with n 3 and gcd (x,y) = 1.

exponential equation, Lucas sequence, shifted power, Galois representation, Frey curve, modularity, level lowering, Baker's bounds, Hilbert modular forms, Thue–Mahler equations
Mathematical Subject Classification
Primary: 11D61
Secondary: 11D41, 11F80
Received: 11 October 2021
Revised: 22 September 2022
Accepted: 28 November 2022
Published: 19 September 2023
Michael A. Bennett
Department of Mathematics
University of British Columbia
Samir Siksek
Mathematics Institute
University of Warwick
United Kingdom

Open Access made possible by participating institutions via Subscribe to Open.